Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Cleveland, OH

June 10, 2020Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 10, 2020, 9:07 PM EDT for Mahoning County, Ohio. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2020, 9:07 PM EDT (01:07 UTC)
Expired
Jun 10, 2020, 10:00 PM EDT
In force
53 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:33 PM EDTTSTM WND DMG1 Wnw Austintown, OHTREES AND WIRES REPORTED DOWN IN AUSTINTOWN.
Jun 10, 9:34 PM EDTTSTM WND DMGAustintown, OHDOWNED TREE IN AUSTINTOWN REPORTED VIA TWITTER.
Jun 10, 9:42 PM EDTTSTM WND DMGPoland, OH*DELAYED REPORT* TREE ON HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS51 KCLE 110107
SVRCLE
OHC099-110200-
/O.NEW.KCLE.SV.W.0069.200611T0107Z-200611T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
907 PM EDT Wed Jun 10 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Mahoning County in northeastern Ohio...

* Until 1000 PM EDT.

* At 906 PM EDT, a severe thunderstorm was located over Alliance, or
  12 miles west of Salem, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Youngstown, Salem, Columbiana, Boardman, Alliance, Campbell,
  Canfield, Sebring, Austintown, Struthers, Poland, Ellsworth, New
  Middletown, Craig Beach, Lowellville, Beloit, North Jackson, Berlin
  Center, Maple Ridge and Greenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 8109 4099 8100 4113 8099 4113 8052
      4090 8052 4090 8082 4093 8083 4093 8089
      4090 8090 4091 8109
TIME...MOT...LOC 0106Z 229DEG 56KT 4095 8108 

HAIL...0.88IN
WIND...60MPH
 
$$

Campbell
3 follow-up statements
258 
WWUS51 KCLE 110132
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
932 PM EDT Wed Jun 10 2020

OHC099-110200-
/O.CON.KCLE.SV.W.0069.000000T0000Z-200611T0200Z/
Mahoning OH-
932 PM EDT Wed Jun 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR MAHONING COUNTY...

At 931 PM EDT, a severe thunderstorm was located near Leetonia, or
near Columbiana, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Alliance, Campbell,
Canfield, Sebring, Austintown, Struthers, Poland, Ellsworth, New
Middletown, Craig Beach, Lowellville, Beloit, North Jackson, Berlin
Center, Maple Ridge and Greenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 8109 4099 8100 4113 8099 4113 8052
      4090 8052 4090 8082 4093 8083 4093 8089
      4090 8090 4091 8109
TIME...MOT...LOC 0131Z 221DEG 43KT 4093 8076 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Campbell
535 
WWUS51 KCLE 110145
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
945 PM EDT Wed Jun 10 2020

OHC099-110200-
/O.CON.KCLE.SV.W.0069.000000T0000Z-200611T0200Z/
Mahoning OH-
945 PM EDT Wed Jun 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EASTERN MAHONING COUNTY...

At 945 PM EDT, a severe thunderstorm was located over Maplewood Park,
or near Youngstown, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Youngstown, Boardman, Campbell, Canfield, Austintown, Struthers,
Poland, New Middletown, Lowellville and Mineral Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4113 8084 4113 8052 4090 8052 4096 8070
      4100 8077 4105 8084
TIME...MOT...LOC 0145Z 213DEG 55KT 4113 8054 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Campbell
903 
WWUS51 KCLE 110158
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
958 PM EDT Wed Jun 10 2020

OHC099-110208-
/O.EXP.KCLE.SV.W.0069.000000T0000Z-200611T0200Z/
Mahoning OH-
958 PM EDT Wed Jun 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MAHONING COUNTY WILL
EXPIRE AT 1000 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northeastern Ohio.

LAT...LON 4113 8084 4113 8052 4090 8052 4096 8070
      4100 8077 4105 8084
TIME...MOT...LOC 0158Z 229DEG 56KT 4125 8035 

$$

Campbell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 7:53 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 10, 7:53 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
753 PM EDT Wed Jun 10 2020

.SYNOPSIS...
As Cristobal's remnant low tracks northeastward to near James
Bay, the trailing cold front will sweep east through our area
this evening through early Thursday morning. High pressure
builds from the southwest and west later on Thursday. Another
cold front sweeps southeast through our region on Friday and
will be followed by a high pressure ridge building from the
north and west by this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
A line of severe convection continues east across the forecast
area this afternoon/evening. This line has had a history of
widespread wind damage and is expected to continue producing
widespread wind damage as is propagates eastward into a
favorable environment. For this reason, a Severe Thunderstorm
Watch is in effect for the entire area. An isolated tornado and
large hail may also be possible as well. This line of
thunderstorms is expected to be completely out of the forecast
area by 05Z tonight.

Original Discussion...
A shortwave trough over the Mid and Upper MS Valley this
afternoon should move northeast to ON province and the eastern
Great Lakes region by daybreak Thursday. Simultaneously,
Cristobal's remnant low is pulling away from Lake Superior and
should move northeast to near James Bay. This will cause the
trailing surface cold front to sweep east across our CWA this
evening through the first couple hours of Thursday morning. A
squall line of multicells and perhaps a few supercells along or
just ahead of this front is expected to move eastward across our
region between about 4 PM this evening and midnight EDT
tonight. Many of these storms will likely be severe. Damaging to
destructive wind gusts will be the main threat as the storms
encounter moderate to strong instability, effective bulk shear,
and DCAPE within a very humid warm sector. Isolated showers and
thunderstorms may develop ahead of the squall line as a
progressively southwesterly 850 mb jet streak undergoes
isentropic lift. Some of these isolated thunderstorms may
become supercells. Damaging hail the size of quarters to perhaps
ping pong balls and a tornado or two cannot be ruled-out with
any isolated supercells since surface-based ESRH and mixed-
layer LCL heights may support mesocyclonic tornadogenesis. Fair
weather will return region-wide by daybreak Thursday as a
surface high pressure ridge builds slowly from the west and
southwest. Lows tonight should reach the low to mid 60's as
humidity levels drop behind the cold front.

A longwave trough persists over our area Thursday and Thursday night
as the aforementioned shortwave trough exits the eastern Great Lakes
to the northeast and another shortwave disturbance approaches from
Lake Superior and vicinity. Fair weather should persist as surface
high pressure continues building from the Great Plains and Lower OH
Valley. Late afternoon highs should reach the 70's, while Thursday
night lows should dip into the 50's or lower 60's, with the warmest
lows along and near the Lake Erie shore.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term begins Friday with mostly quiet weather expected
Friday morning. By Friday afternoon, a weak upper trough will
move southeast across the Great Lakes, forcing a cold front
through the area by Friday evening. This will introduce the
chance for some light shower activity, though moisture
throughout the column looks to be limited. Another trough will
swing south across the Great Lakes Saturday night into Sunday as
it begins to become closed off from the main flow.

Friday appears to be a beautiful day with lower humidity and highs
in the mid to upper 70s. Some increasing cloud cover will be
possible with the approaching trough late Friday afternoon and
Friday evening. Much cooler and below average temperatures are
expected on Saturday with highs mainly ranging in the low to mid
60s, though accompanied by mostly sunny skies.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Model guidance differs on location of the closed low, with some
solutions pushing the low quickly east, reaching the Mid-Atlantic
coast by Monday afternoon. Other guidance has the closed low slowly
meandering southward across the Ohio Valley through much of the long
term period (Sunday through Wednesday). A closed low solution would
offer multiple rounds of showers and thunderstorms, as well as
cooler and cloudier weather, through mid-week. A quicker exit
towards the Mid-Atlantic would allow weak ridging and high pressure
to build across the Tennessee and Ohio Valleys and thus warmer, but
drier weather. Still fairly low confidence, so have opted to retain
slight chance PoPs from previous forecast.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
A line of severe thunderstorms extending from KCLE to east of
KMFD is continue east across the area this afternoon/evening.
Peak wind gusts with this line of thunderstorms expected to be
around 50 to 55 knots at KCAK and KYNG and then weakening to around
40 to 45 knots by the time it reaches KERI. Heavy downpours and
frequent lightning will also be possible with this line of
storms, bringing visibilities down to 1SM or less in the
heaviest portion of the thunderstorms.

The cold front still lags behind this line of thunderstorm,
located near KTOL and KFDY at around 00Z. Some additional
showers and thunderstorms could also develop along the cold
front as it propagates eastward, but conditions with these
showers and thunderstorms aren't expected to be as intense.

Environmental surface winds (outside of thunderstorm) ahead of
the cold front expected to be out of the southwest around 10 to
15 knots gusting up to 25 knots. Behind the cold front, winds
will shift to out of the west with similar wind speeds. A few
hours of MVFR ceilings are also be possible with low clouds
behind the cold front.

Outlook...Occasional non-VFR possible with scattered showers
and perhaps thunderstorms Friday through Monday.

&&

.MARINE...
Small Craft Advisory remains in effect for the western four zones of
Lake Erie through noon Thursday. A second Small Craft Advisory area
is also in effect from Cleveland towards Erie, starting at 4 AM
Thursday through 6 PM Thursday. This is in response to a cold front
which will track east across the lake tonight with southerly winds
becoming more southwest, then westerly by Thursday. Some storms
along or just ahead of the front later this afternoon and evening
could bring brief wind gusts up to 50 knots as well as hail up to
one inch in size.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 AM to 6 PM EDT Thursday for
     LEZ146>149.
     Small Craft Advisory until noon EDT Thursday for LEZ142>145.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Saunders
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Saunders
MARINE...Kahn
Hazardous weather outlook, Jun 10, 9:03 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
903 PM EDT Wed Jun 10 2020

LEZ061-142>146-162>166-OHZ003-006>011-017>020-027>031-036>038-047-
120115-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina-
Wyandot-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
903 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio
and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ147>149-167>169-OHZ012>014-021>023-032-033-089-PAZ001>003-120115-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lake-Geauga-
Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
903 PM EDT Wed Jun 10 2020

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 1 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central Lake Erie, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 10, 8:38 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
838 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     FREDERICKSBURG          40.68N 81.87W
06/10/2020                   WAYNE              OH   TRAINED SPOTTER

            TREES AND POWER LINES DOWN. TIME ESTIMATED
            VIA RADAR.

&&

SEFCOVIC
Local storm report, Jun 10, 8:45 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
845 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     2 NE SMITHVILLE         40.88N 81.83W
06/10/2020                   WAYNE              OH   TRAINED SPOTTER

            TREES DOWN. TIME ESTIMATED VIA RADAR.

&&

SEFCOVIC
Local storm report, Jun 10, 8:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
857 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     CLEVELAND HEIGHTS       41.51N 81.57W
06/10/2020                   CUYAHOGA           OH   911 CALL CENTER

            SEVERAL TREES DOWN.

&&
Local storm report, Jun 10, 9:00 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
900 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NNW ROCKY RIDGE       41.54N 83.22W
06/10/2020                   OTTAWA             OH   TRAINED SPOTTER

            BARN BLOWN DOWN.

&&
Local storm report, Jun 10, 9:01 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
901 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     1 E CHARDON             41.58N 81.19W
06/10/2020                   GEAUGA             OH   FIRE DEPT/RESCUE

            WIRES DOWN, TREE ACROSS ROADWAY.

&&

KO
Local storm report, Jun 10, 9:04 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
904 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 WSW OAK HARBOR        41.50N 83.17W
06/10/2020                   OTTAWA             OH   TRAINED SPOTTER

            3.5 FT DIAMETER TREE SNAPPED OFF ABOUT 10
            FEET UP FROM BASE.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:05 PM EDTSevere Thunderstorm WarningCLESummit55 min
Jun 10, 8:11 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne34 min
Jun 10, 8:18 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage57 min
Jun 10, 8:27 PM EDTSevere Thunderstorm WarningCLEPortage, Stark63 min
Jun 10, 8:51 PM EDTSpecial Marine WarningCLE84 min
Jun 10, 8:59 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake, Portage, Trumbull46 min
Jun 10, 9:44 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull91 min
Jun 10, 10:14 PM EDTSpecial Marine WarningCLE46 min
Jun 11, 4:47 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain, Ottawa15 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.